Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Tangent cones to discriminant loci for families of hypersurfaces

Authors: Roy Smith and Robert Varley
Journal: Trans. Amer. Math. Soc. 307 (1988), 647-674
MSC: Primary 32G11; Secondary 14D15
MathSciNet review: 940221
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A deformation of a variety with (nonisolated) hypersurface singularities, such as a projective hypersurface or a theta divisor of an abelian variety, determines a rational map of the singular locus to projective space and the resulting projective geometry of the singular locus describes how the singularities propagate in the deformation. The basic principle is that the projective model of the singular locus is dual to the tangent cone to the discriminant of the deformation. A detailed study of the method, which emerged from interpreting Andreotti-Mayer's work on theta divisors in terms of Schlessinger's deformation theory of singularities, is given along with examples, applications, and multiplicity formulas.

References [Enhancements On Off] (What's this?)

  • [A-M] A. Andreotti and A. L. Mayer, On period relations for abelian integrals on algebraic curves, Ann. Scuola Norm. Sup. Pisa (3) 21 (1967), 189–238. MR 0220740
  • [A1] V. I. Arnol′d, Mathematical methods of classical mechanics, Springer-Verlag, New York-Heidelberg, 1978. Translated from the Russian by K. Vogtmann and A. Weinstein; Graduate Texts in Mathematics, 60. MR 0690288
  • [A2] V. I. Arnol′d, Singularities of ray systems, Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Warsaw, 1983) PWN, Warsaw, 1984, pp. 27–49. MR 804675
  • [B] Arnaud Beauville, Les singularités du diviseur Θ de la jacobienne intermédiaire de l’hypersurface cubique dans 𝑃⁴, Algebraic threefolds (Varenna, 1981) Lecture Notes in Math., vol. 947, Springer, Berlin-New York, 1982, pp. 190–208 (French). MR 672617
  • [C-G] C. Herbert Clemens and Phillip A. Griffiths, The intermediate Jacobian of the cubic threefold, Ann. of Math. (2) 95 (1972), 281–356. MR 0302652,
  • [D-S] Ron Donagi and Roy Campbell Smith, The structure of the Prym map, Acta Math. 146 (1981), no. 1-2, 25–102. MR 594627,
  • [D] A. Douady, Flatness and privilege, Enseignement Math. (2) 14 (1968), 47–74. MR 0236420
  • [Fr] Robert Friedman, Global smoothings of varieties with normal crossings, Ann. of Math. (2) 118 (1983), no. 1, 75–114. MR 707162,
  • [Fu] William Fulton, Intersection theory, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 2, Springer-Verlag, Berlin, 1984. MR 732620
  • [F-L] W. Fulton and R. Lazarsfeld, On the connectedness of degeneracy loci and special divisors, Acta Math. 146 (1981), no. 3-4, 271–283. MR 611386,
  • [Gra] Hans Grauert, Über Modifikationen und exzeptionelle analytische Mengen, Math. Ann. 146 (1962), 331–368 (German). MR 0137127,
  • [Gre] M. L. Green, Quadrics of rank four in the ideal of a canonical curve, Invent. Math. 75 (1984), no. 1, 85–104. MR 728141,
  • [G-H] Phillip Griffiths and Joseph Harris, Principles of algebraic geometry, Wiley-Interscience [John Wiley & Sons], New York, 1978. Pure and Applied Mathematics. MR 507725
  • [Ha1] Robin Hartshorne, Ample subvarieties of algebraic varieties, Lecture Notes in Mathematics, Vol. 156, Springer-Verlag, Berlin-New York, 1970. Notes written in collaboration with C. Musili. MR 0282977
  • [Ha2] Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157
  • [Hi] Heisuke Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero. I, II, Ann. of Math. (2) 79 (1964), 109–203; ibid. (2) 79 (1964), 205–326. MR 0199184
  • [H-R] H. Hironaka and H. Rossi, On the equivalence of imbeddings of exceptional complex spaces, Math. Ann. 156 (1964), 313–333. MR 0171784,
  • [I] Birger Iversen, Critical points of an algebraic function, Invent. Math. 12 (1971), 210–224. MR 0342512,
  • [Ke1] George Kempf, On the geometry of a theorem of Riemann, Ann. of Math. (2) 98 (1973), 178–185. MR 0349687,
  • [Ke2] George R. Kempf, Deformations of symmetric products, Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978) Ann. of Math. Stud., vol. 97, Princeton Univ. Press, Princeton, N.J., 1981, pp. 319–341. MR 624823
  • [Kl1] Steven L. Kleiman, About the conormal scheme, Complete intersections (Acireale, 1983) Lecture Notes in Math., vol. 1092, Springer, Berlin, 1984, pp. 161–197. MR 775882,
  • [Kl2] Steven L. Kleiman, Tangency and duality, Proceedings of the 1984 Vancouver conference in algebraic geometry, CMS Conf. Proc., vol. 6, Amer. Math. Soc., Providence, RI, 1986, pp. 163–225. MR 846021
  • [L-T] Lê, D. T. and B. Teissier, Limites d'espaces tangents en géométrie analytique, preprint, 1986.
  • [L] E. J. N. Looijenga, Isolated singular points on complete intersections, London Mathematical Society Lecture Note Series, vol. 77, Cambridge University Press, Cambridge, 1984. MR 747303
  • [M-M] A. Mattuck and A. Mayer, The Riemann-Roch theorem for algebraic curves, Ann. Scuola Norm. Sup. Pisa (3) 17 (1963), 223–237. MR 0162798
  • [Mi] John Milnor, Singular points of complex hypersurfaces, Annals of Mathematics Studies, No. 61, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1968. MR 0239612
  • [Mu1] D. Mumford, Introduction to algebraic geometry, Lecture Notes, Harvard Univ., 1967.
  • [Mu2] David Mumford, Curves and their Jacobians, The University of Michigan Press, Ann Arbor, Mich., 1975. MR 0419430
  • [Mu3] David Mumford, Algebraic geometry. I, Springer-Verlag, Berlin-New York, 1976. Complex projective varieties; Grundlehren der Mathematischen Wissenschaften, No. 221. MR 0453732
  • [Mu4] D. Mumford, Some footnotes to the work of C. P. Ramanujam, C. P. Ramanujam—a tribute, Tata Inst. Fund. Res. Studies in Math., vol. 8, Springer, Berlin-New York, 1978, pp. 247–262. MR 541025
  • [S] C. Sabbbah, Quelques remarques sur la géométrie des espaces conormaux, Systèmes Différentiels et Singularités, Astérisque 130 (1985), 161-192.
  • [Schl1] M. Schlessinger, Infinitesimal deformations of singularities, Thesis, Harvard Univ., 1964.
  • [Schl2] Michael Schlessinger, On rigid singularities, Rice Univ. Studies 59 (1973), no. 1, 147–162. Complex analysis, 1972 (Proc. Conf., Rice Univ., Houston, Tex., 1972), Vol. I: Geometry of singularities. MR 0344519
  • [Schu] Hans Werner Schuster, Deformationen analytischer Algebren, Invent. Math. 6 (1968), 262–274 (German). MR 0237826,
  • [S-V1] Roy Smith and Robert Varley, On the geometry of 𝒩₀, Rend. Sem. Mat. Univ. Politec. Torino 42 (1984), no. 2, 29–37 (1985). MR 812628
  • [S-V2] -, Components of the locus of singular theta divisors of genus $ 5$, Algebraic Geometry (Sitges 1983), Lecture Notes in Math., vol. 1124, Springer-Verlag, pp. 338-416.
  • [SV-3] Roy Smith and Robert Varley, The tangent cone to the discriminant, Proceedings of the 1984 Vancouver conference in algebraic geometry, CMS Conf. Proc., vol. 6, Amer. Math. Soc., Providence, RI, 1986, pp. 443–460. MR 846034
  • [S-V4] -, Gauss maps and first order deformations of singular hypersurfaces, Bol. Soc. Mat. Méxicana (to appear).
  • [S-V5] -, Deformations of theta divisors and the rank four quadrics problem, in preparation.
  • [T1] Bernard Teissier, Déformations à type topologique constant, Quelques problèmes de modules (Sém. de Géométrie Analytique, École Norm. Sup., Paris, 1971–1972) Soc. Math. France, Paris, 1974, pp. 215–249. Astérisque, No. 16 (French). MR 0414931
  • [T2] Bernard Teissier, Cycles évanescents, sections planes et conditions de Whitney, Singularités à Cargèse (Rencontre Singularités Géom. Anal., Inst. Études Sci., Cargèse, 1972) Soc. Math. France, Paris, 1973, pp. 285–362. Astérisque, Nos. 7 et 8 (French). MR 0374482
  • [T3] Bernard Teissier, The hunting of invariants in the geometry of discriminants, Real and complex singularities (Proc. Ninth Nordic Summer School/NAVF Sympos. Math., Oslo, 1976) Sijthoff and Noordhoff, Alphen aan den Rijn, 1977, pp. 565–678. MR 0568901
  • [T4] Bernard Teissier, Sur la classification des singularités des espaces analytiques complexes, Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Warsaw, 1983) PWN, Warsaw, 1984, pp. 763–781 (French). MR 804732
  • [Wei] Alan Weinstein, Lectures on symplectic manifolds, American Mathematical Society, Providence, R.I., 1977. Expository lectures from the CBMS Regional Conference held at the University of North Carolina, March 8–12, 1976; Regional Conference Series in Mathematics, No. 29. MR 0464312
  • [Wel] Gerald E. Welters, Polarized abelian varieties and the heat equations, Compositio Math. 49 (1983), no. 2, 173–194. MR 704390
  • [Wh] Hassler Whitney, Complex analytic varieties, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1972. MR 0387634

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 32G11, 14D15

Retrieve articles in all journals with MSC: 32G11, 14D15

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society